North Dakota, 2013

Tornado and Flash Flood in North Dakota, July 21, 2013

July 21, 2013 · NWS BIS · 32 events in 9 counties and zones

Tornado Watch number 428 was in effect during this event. An eastward moving surface cold front and upper level shortwave trough combined with strong instability and wind shear to trigger a severe weather outbreak across much of west and central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
$310,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 428 was in effect during this event.

An eastward moving surface cold front and upper level shortwave trough combined with strong instability and wind shear to trigger a severe weather outbreak across much of west and central North Dakota. Storms initiated during the mid afternoon over northwest North Dakota, and continued to develop east and south through the mid evening hours. Originally, the Tornado Watch was mainly north of Interstate 94, but was later expanded southward as severe storms moved southeast, and as thunderstorms over south central North Dakota became severe. Very large hail, severe thunderstorm wind gusts, and very heavy rain accompanied the storms. In addition, one confirmed tornado rated EF0 briefly touched down in rural McHenry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 12:47 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 21, 12:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT SUN JUL 21 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

MAIN CONCERNS THIS SHORT TERM PERIOD WILL BE SEVERE STORMS. LATEST
SATELLITE LOOPS SHOW SHORTWAVE TROUGH MOVING THROUGH SASKATCHEWAN
INTO EASTERN MONTANA. A SURFACE TROUGH ASSOCIATED WITH THE
SHORTWAVE WAS ACTIVELY SUPPORTING A LINE OF THUNDERSTORMS. EXPECT
LINE OF THUNDERSTORMS DEVELOPING BETWEEN WILLISTON AND ESTEVAN
SASK...MOVING EAST WITH TIME ACROSS THE NORTH CENTRAL. LESS ACTIVE
THUNDERSTORM CHANCES SOUTH CENTRAL...BUT THREAT STILL EXISTS THIS
EVENING. LINE OF THUNDERSTORMS/MCS WILL EXIT THE REGION LATE
TONIGHT. HIGH PRESSURE WILL FOLLOW WITH COOLER AND DRY WEATHER
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN JUL 21 2013

THE MAIN CONCERN IN THE LONG TERM WILL BE THE CHANCES OF
THUNDERSTORMS.  MUCH OF THE LONG TERM FORECAST PERIOD WILL FEATURE A
H5 RIDGE ACROSS THE WESTERN UNITED STATES WITH A TROUGH IN THE
EAST.  THIS WILL PLACE THE NORTHERN PLAINS IN NORTHWESTERLY
FLOW ALOFT...WITH PERIODIC SHORTWAVES MOVING ACROSS NORTH DAKOTA.

A SURFACE BOUNDARY IS EXPECTED TO BE LOCATED FROM NORTH CENTRAL
MONTANA INTO EASTERN WYOMING MONDAY AFTERNOON.  THIS COULD PROVIDE
THE FOCUS FOR THUNDERSTORMS MONDAY NIGHT...ESPECIALLY ACROSS WESTERN
NORTH DAKOTA.  SURFACE HIGH PRESSURE BUILDS INTO NORTH DAKOTA ON
TUESDAY...BUT QUICKLY SHIFTS EAST TUESDAY NIGHT.  THERE IS
RELATIVE AGREEMENT AMONGST THE SHORT TERM MODELS THAT THUNDERSTORM
CHANCES WILL RETURN TUESDAY NIGHT THOUGH THE PLACEMENT OF THE HIGHER
CHANCES IS NOT AS CLEAR.  THE GFS AND ECMWF FAVOR THE NORTH AND EAST
PARTS OF THE FORECAST AREA...AND THIS IS ALSO IN LINE WITH THE
CURRENT FORECAST.

A STRONGER WAVE MOVES ACROSS LATE IN THE WEEK...TOWARDS THURSDAY AND
FRIDAY.  IT ALSO APPEARS A WARM FRONT SETS UP ACROSS SOUTHERN NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WHICH SHOULD SHOULD BRING A MORE
ORGANIZED CHANCE OF THUNDERSTORMS LATE IN THE WEEK.

THE GFS AND ECMWF DIVERGE A BIT TOWARDS THE WEEKEND...THOUGH THE
GENERAL IDEA IS THE H5 RIDGE BUILDS ACROSS NORTH DAKOTA WITH SURFACE
HIGH PRESSURE TALKING HOLD ON SATURDAY.  THIS SHOULD HELP DRY IT OUT
TO SOME EXTENT ON SATURDAY AND WILL STICK WITH SPOTTY SLIGHT CHANCE
POPS.  ANOTHER BOUNDARY BECOMES ESTABLISHED ACROSS PARTS OF MONTANA
INTO CENTRAL WYOMING FOR SUNDAY WITH THUNDERSTORM CHANCES
POTENTIALLY INCREASING AGAIN IN THE WEST JUST BEYOND LONG TERM
FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 245 PM CDT SUN JUL 21 2013

LINE OF THUNDERSTORMS EXPECTED TO EXPAND FROM NORTHWEST NORTH
DAKOTA INTO NORTH CENTRAL NORTH DAKOTA BETWEEN 20-24Z. THIS WILL
IMPACT KISN-KMOT FIRST. WITH KISN ON THE WESTERN FRINGE EXPECT
KISN TO BE OUT OF THUNDERSTORM THREAT AFTER 22-23Z. HOWEVER...
KMOT- KBIS- KJMS WILL BE IN THE THUNDERSTORMS THREAT BETWEEN
21-06Z. OTHERWISE VFR CONDITIONS EXPECTED EXCEPT FOR SOME RESIDUAL
CLOUDS BRINGING MVFR CONDITIONS BETWEEN KMOT-KJMS AFTER 09Z IN
NORTHWEST FLOW BEHIND THE COLD FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...CK
AVIATION...WAA
Hazardous weather outlook, Jul 21, 1:00 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUL 21 2013

NDZ004-012-222000-
BOTTINEAU-MCHENRY-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING. HAIL LARGER THAN GOLF BALL...DAMAGING
WINDS IN EXCESS OF 60 MPH AND TORNADOES ARE POSSIBLE.

FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH
WESTHOPE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ001>003-005-009>011-013-017>023-025-222000-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
300 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF I-94 THIS
AFTERNOON AND EVENING...WITH LESSER CHANCES SOUTH. HAIL POTENTIALLY
LARGER THAN GOLF BALL...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT IN THE FAR WEST.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

NDZ031>037-040>048-050-051-222000-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
300 PM CDT SUN JUL 21 2013 /200 PM MDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NORTH DAKOTA...
GENERALLY EAST OF HIGHWAY 85. LARGE HAIL...AND DAMAGING WINDS AND
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...WITH THE BEST
CHANCES IN THE WEST. THUNDERSTORM CHANCES REMAIN IN THE FORECAST
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WAA/CWK

In the hours before

Special weather statement, Jul 21, 10:47 AM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1247 PM CDT SUN JUL 21 2013

NDZ001>003-011-211845-
BURKE-DIVIDE-RENVILLE-WARD-
1247 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NORTHGATE TO 9 MILES NORTH OF HAMLET...AND MOVING SOUTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHGATE...
  FLAXTON...
  BOWBELLS...
  COTEAU...
  POWERS LAKE...
  NIOBE...
  NORMA...
  KENMARE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

ABELING
Special weather statement, Jul 21, 11:29 AM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM CDT SUN JUL 21 2013

NDZ009-017-211915-
MCKENZIE ND-WILLIAMS ND-
129 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 215 PM CDT/115 PM MDT/...

AT 130 PM CDT/1230 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SIDNEY...
MOVING EAST AT 25 MPH.

WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
EAST FAIRVIEW AROUND 100 PM MDT.
FORT BUFORD STATE HISTORICAL SITE AROUND 210 PM CDT.
CARTWRIGHT AROUND 215 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ABELING
Special weather statement, Jul 21, 11:36 AM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT SUN JUL 21 2013

NDZ002>004-011-211915-
BOTTINEAU ND-BURKE ND-RENVILLE ND-WARD ND-
136 PM CDT SUN JUL 21 2013

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WARD...NORTHWESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHWESTERN BOTTINEAU COUNTIES
UNTIL 215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SHERWOOD TO 5 MILES SOUTHWEST OF COTEAU...AND MOVING SOUTHEAST AT 30
MPH.

WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
SHERWOOD AND NIOBE AROUND 145 PM CDT.
NORMA AND KENMARE AROUND 155 PM CDT.
TOLLEY AND LORAINE AROUND 205 PM CDT.
ANTLER AROUND 210 PM CDT.
MOHALL AROUND 215 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING

The radar

The Minot AFB radar (KMBX), 207 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind, 2 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, McKenzie

When
July 21, 1:00 PM MST to 1:05 PM MST
Where
McKenzie County, 8.99 mi S of Arnegard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.690, -103.440

Hail, Williams

When
July 21, 2:30 PM CST to 2:35 PM CST
Where
Williams County, 5.55 mi S of Tioga
Measured
1.75 in hail
Reported by
Public
Coordinates
48.320, -102.940

Hail, Williams

When
July 21, 2:35 PM CST to 2:40 PM CST
Where
Williams County, 8.62 mi SE of Ray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.260, -103.040

Hail, McKenzie

When
July 21, 1:37 PM MST to 1:42 PM MST
Where
McKenzie County, 13.82 mi S of Watford City
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
47.600, -103.280

Hail, Mountrail

When
July 21, 2:45 PM CST to 2:50 PM CST
Where
Mountrail County, White Earth
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.380, -102.770

Public report of large hail.

Hail, Mountrail

When
July 21, 3:14 PM CST to 3:29 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
47.980, -102.490

Hail, Dunn

When
July 21, 2:15 PM MST to 2:20 PM MST
Where
Dunn County, 8.09 mi W of Manning
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.250, -102.940

Public report of large hail.

Thunderstorm Wind, Mountrail

When
July 21, 3:20 PM CST to 3:30 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.980, -102.490

Large hail accompanied the strong winds.

Hail, Dunn

When
July 21, 2:22 PM MST to 2:29 PM MST
Where
Dunn County, 4.45 mi SW of Killdeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.320, -102.830

Hail, Dunn

When
July 21, 2:25 PM MST to 2:30 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.370, -102.750

Funnel Cloud, Dunn

When
July 21, 2:35 PM MST to 2:36 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Reported by
COOP Observer
Coordinates
47.350, -102.340

A brief funnel cloud was observed.

Hail, Dunn

When
July 21, 2:40 PM MST to 2:45 PM MST
Where
Dunn County, 8.29 mi S of Werner
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.250, -102.470

Hail, Mountrail

When
July 21, 3:40 PM CST to 3:45 PM CST
Where
Mountrail County, 5.93 mi ESE of New Town
Measured
0.88 in hail
Reported by
Public
Coordinates
47.950, -102.360

Flash Flood, Mountrail

When
July 21, 3:45 PM CST to 5:25 PM CST
Where
Mountrail County, 0.94 mi NW of New Town to 0.9 mi WSW of New Town
Cause
Heavy Rain
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
47.988, -102.497

Heavy runoff from thunderstorms resulted in a flash flood in the city of New Town. Water was a few feet deep in town and running into buildings.

Hail, Dunn

When
July 21, 2:56 PM MST to 3:01 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
2 in hail
Crop damage
$55,000
Reported by
Public
Coordinates
47.350, -102.340

The large hail resulted in crop damage.

Hail, Dunn

When
July 21, 2:57 PM MST to 3:04 PM MST
Where
Dunn County, 1.4 mi W of Halliday
Measured
2.5 in hail
Property damage
$105,000
Reported by
Public
Coordinates
47.350, -102.360

The large hail damaged vehicles and homes in the city of Halliday.

Hail, Dunn

When
July 21, 3:00 PM MST to 3:10 PM MST
Where
Dunn County, 2.73 mi WSW of Marshall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.110, -102.380

Hail, Stark

When
July 21, 3:15 PM MST to 3:20 PM MST
Where
Stark County, 10.04 mi NE of Richardton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.000, -102.200

Hail, Stark

When
July 21, 3:20 PM MST to 3:25 PM MST
Where
Stark County, 10.04 mi NE of Richardton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.000, -102.200

Hail, Morton

When
July 21, 4:24 PM CST to 4:30 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.900, -102.050

Hail, Morton

When
July 21, 4:27 PM CST to 4:35 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
2.75 in hail
Reported by
Public
Coordinates
46.900, -102.050

Funnel Cloud, McHenry

When
July 21, 4:35 PM CST to 4:42 PM CST
Where
McHenry County, 0.92 mi E of Deering to 7 mi NNW of Granville
Reported by
Public
Coordinates
48.400, -101.030

A funnel cloud was observed for several minutes. This funnel cloud eventually made contact with the ground as reported by an aircraft pilot. See the tornado entry for this same day in McHenry County.

Tornado, McHenry

When
July 21, 4:42 PM CST to 4:51 PM CST
Where
McHenry County, 7 mi NNW of Granville to 3 mi N of Granville
Rating
EF0
Path length
4.55 mi
Path width
50 yd
Reported by
Airplane Pilot
Coordinates
48.360, -100.900

An aircraft pilot with the North Dakota Atmospheric Resource Board reported seeing a tornado, seeing evidence that it was in contact with the ground, in rural McHenry County. Doppler radar was used to narrow the more exact location. Follow up with emergency management indicated there were no reports of damage and so the tornado was rated EF0. Prior to touchdown a funnel cloud was observed for several minutes. See the funnel cloud entry for this same day in McHenry County.

Hail, Morton

When
July 21, 4:45 PM CST to 4:55 PM CST
Where
Morton County, 6.44 mi SE of Glen Ullin
Measured
1.75 in hail
Crop damage
$180,000
Reported by
Trained Spotter
Coordinates
46.750, -101.740

The hail caused heavy damage to crops.

Hail, McHenry

When
July 21, 5:15 PM CST to 5:20 PM CST
Where
McHenry County, 5.99 mi SSW of Towner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.270, -100.450

Hail, Pierce

When
July 21, 5:55 PM CST to 6:00 PM CST
Where
Pierce County, 1.15 mi NW of Balta
Measured
1.25 in hail
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
48.180, -100.050

The hail resulted in crop damage.

Hail, Morton

When
July 21, 6:09 PM CST to 6:14 PM CST
Where
Morton County, 2.8 mi N of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.870, -100.890

Hail, Burleigh

When
July 21, 6:15 PM CST to 6:20 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.810, -100.780

Hail, Morton

When
July 21, 6:20 PM CST to 6:25 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.830, -100.890

Thunderstorm Wind, Burleigh

When
July 21, 6:21 PM CST to 6:30 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -100.780

Heavy rain accompanied the strong winds.

Hail, Burleigh

When
July 21, 6:25 PM CST to 6:30 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.88 in hail
Reported by
Public
Coordinates
46.810, -100.780

Hail, Morton

When
July 21, 6:28 PM CST to 6:33 PM CST
Where
Morton County, 3.91 mi ESE of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.800, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461755, 461760, 461761, 461756, 461764, 461773, 461765, 461774, 461766, 461768, 461770, 461775, 461779, 461802, 461776, 461777, 461778, 461838, 461839, 461840, 461841, 461883, 461885, 461849, 461902, 461903, 461906, 461907, 461908, 461909, 461910, 461911.